Heavy Snow, Keweenaw
- When
- February 9, 11:00 PM EST to February 10, 12:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
An arctic cold front pushed across Upper Michigan during the morning of February 10th. A band of heavy snow showers that developed over western Lake Superior ahead of the cold front dumped up to a foot of snow over the higher terrain on the northern tip of the Keweenaw Peninsula just inland from Eagle Harbor to Copper Harbor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An arctic cold front pushed across Upper Michigan during the morning of February 10th. A band of heavy snow showers that developed over western Lake Superior ahead of the cold front dumped up to a foot of snow over the higher terrain on the northern tip of the Keweenaw Peninsula just inland from Eagle Harbor to Copper Harbor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 9, 9:21 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED TO DROP GALE ON WEST HALF
NATIONAL WEATHER SERVICE MARQUETTE MI
921 PM EST SUN FEB 9 2003
UPPER AIR PATTERN CONSISTS OF A BROAD AND DEEP 500 MB TROUGH THAT
ENCOMPASSES THE EASTERN 2/3 OF THE U.S. AND CANADA AND A 500 MB
RIDGE OFF THE WEST COAST. NUMEROUS SHORTWAVES ARE EMBEDDED IN THIS
500 MB TROUGH WHICH IS ACTUALLY AN EXTENSION OF THE CIRCUMPOLAR
VORTEX. ONE SHORTWAVE WHICH SHOWS UP AS DARKENING ON WATER VAPOR IS
HEADING SOUTHEAST OUT OF ONTARIO AND THIS WILL COME INTO PLAY
OVERNIGHT AND EARLY MONDAY MORNING. ETA BUFKIT SOUNDINGS SHOW
INVERSION HEIGHT RISING AS SHORTWAVE PASSES BY TONIGHT AND THEN
INVERSION HEIGHTS FALL ON MONDAY. 00Z SOUNDING FROM KINL SHOWS
INVERSION HEIGHT AROUND 5000 FT AND CWPL 850 MB TEMP AT -32C THIS
EVENING. ETA ALSO SHOWING SOME 850-500 MB Q-VECTOR CONVERGENCE AND
THIS BEGINS TO MOVE OUT ON MONDAY AND IS QUICKLY REPLACED BY
Q-VECTOR DIVERGENCE.
LES BANDS ARE STARTING TO SHOW UP ON KMQT RADAR AT 00Z NORTH OF THE
KEWEENAW PENINSULA AND WHEN THAT HAPPENS...THAT IS PRETTY IMPRESSIVE
AS ECHO HEIGHTS ARE ABOVE 7000 FEET. THIS IS THE DOMINANT SW-NE
ORIENTED BAND THAT HAS BEEN ACROSS THE WEST HALF OF LAKE SUPERIOR
ALL DAY AND THIS SHOULD GIVE SOME IMPRESSIVE AMOUNTS FOR A SHORT
PERIOD OF TIME AS THIS BAND COMES ONSHORE AND MOVES INLAND. HAS JUST
STARTED SNOWING AT KCMX AT 0010Z OB. COLD FRONT AT 00Z WAS MOVING
THROUGH NORTHEASTERN MN...BUT HAD NOT YET MADE IT TO THE LAKE
SUPERIOR SHORELINE. 18Z ETA SHOWING 950 MB CONVERGENCE GROWING
STRONGER THIS EVENING OVER KEWEENAW PENINSULA FIRST AND THIS HAS
OCCURRED AS KCMX NOW DOWN TO 1 MILE IN SNOW AT 0130Z.
GOING FORECAST HAS THINGS WELL IN HAND. WILL HAVE TO UPDATE TO TAKE
OUT EVENING WORDING. ONE PROBLEM I DO SEE IS WIND CHILL VALUES
GETTING CLOSE TO -25F AND THE COMBINATION OF WIND SPEEDS AND
TEMPERATURES TOMORROW MORNING ACROSS THE WEST HALF OF UPPER MICHIGAN
WILL PRODUCE WIND CHILL READINGS IN THE -25 TO -30F RANGE. WILL GO
WITH A WIND CHILL ADVISORY FOR MONDAY MORNING ONLY FOR
GOGEBIC...ONTONAGON...HOUGHTON...KEWEENAW...IRON...DICKINSON...BARAGA
AND MARQUETTE COUNTIES ONLY. ZONE UPDATE AND OTHER PRODUCT UPDATES
WILL BE COMING SOON.
.MQT...WINTER WX ADVY MIZ001-003 TNGT AND MON MORNING.
WINTER WX ADVY MIZ002-084 LATE TNGT AND MON MORNING.
WINTER WX ADVY MIZ006-007-085 LATE TNGT AND MON.
GALE WARNING EAST HALF OF LAKE SUPERIOR.
HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR.
WIND CHILL ADVISORY MONDAY MORNING
MIZ001>005-009>011-084.
MICHELSMIZ001>007-009>014-084-085-101300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 500 PM EST SUN FEB 9 2003 ...LAKE EFFECT SNOW....BLOWING SNOW...AND BITTER COLD AIR TO ARRIVE LATE TONIGHT AND MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND MONDAY HEAVY SNOW SHOWERS WILL DEVELOP OVER THE KEWEENAW PENINSULA THIS EVENING...THEN DIMINISH LATE TONIGHT. THE HEAVIER SNOW SHOWERS WILL SHIFT SOUTH AND EAST ACROSS ALL OF THE LAKE SUPERIOR COUNTIES OVERNIGHT. EXPECT 1 TO 5 INCHES OF ACCUMULATION TONIGHT NEAR LAKE SUPERIOR WITH THE HEAVIEST AMOUNTS ON THE KEWEENAW PENINSULA. GUSTY NORTHWEST WINDS WILL ALSO PRODUCE CONSIDERABLE BLOWING AND DRIFTING OF THE NEW SNOW. WIND CHILL VALUES WILL FALL TO NEAR 25 BELOW BY SUNRISE. ANOTHER 1 TO 4 INCHES OF ACCUMULATION IS EXPECTED NEAR LAKE SUPERIOR ON MONDAY...WITH THE GREATEST ACCUMULATIONS EAST OF AU TRAIN. CONSIDERABLE BLOWING AND DRIFTING SNOW IN THE MORNING WILL DIMINISH AS WINDS GRADUALLY DECREASE. WIND CHILL VALUES WILL BE NEAR 25 BELOW OVER MUCH OF WEST AND CENTRAL UPPER MICHIGAN THROUGH THE AFTERNOON. WINDS WILL SUBSIDE BELOW GALE FORCE ON LAKE SUPERIOR BY MIDNIGHT. HEAVY FREEZING SPRAY IS EXPECTED ACROSS THE LAKE TONIGHT AND MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY ANOTHER ROUND OF SIGNIFICANT LAKE EFFECT SNOW IS POSSIBLE TUESDAY AND TUESDAY NIGHT. SEVERAL INCHES OF SNOW...AS WELL AS BLOWING AND DRIFTING SNOW...ARE POSSIBLE. AT THIS TIME...THE GREATEST AMOUNTS ARE EXPECTED FROM THE KEWEENAW PENINSULA TO THE PORCUPINE MOUNTAINS...AND IN THE SNOW BELTS FROM MUNISING TO NEWBERRY. FREEZING SPRAY...OCCASIONALLY HEAVY...WILL CONTINUE ON LAKE SUPERIOR THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM SPOTTERS ARE ALWAYS APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) ROLFSON
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344312.